Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 215, NWS Dodge City, KS

June 20, 2002Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2002, 3:09 AM CDT for Finney County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 3:09 AM CDT (08:09 UTC)
Expired
Jun 20, 2002, 4:00 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2329 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200809
SVRDDC
KSC055-200900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 400 AM CDT

* AT 309 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 27 MILES WEST OF KALVESTA...OR ABOUT 13 MILES
  NORTHEAST OF GARDEN CITY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  RURAL NORTHEAST FINNEY COUNTY THROUGH 4 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,



LAT...LON 3824 10085 3803 10069 3801 10023 3824 10024

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 AM CDT, 14 minutes earlier.

Area forecast discussion, Jun 20, 2:55 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CDT THU JUN 20 2002

DAYS 1-2...
MAIN SFC BOUNDARY THIS MORNING EXTENDED FROM E CNTL CO INTO NW KS.
CONVECTION HERE HAS BE VERY PERSISTENT AS ONE S/W TROF CROSSES ERN
CO/NW KS. MODELS MOVE THIS WAVE INTO SCNTL NE LATER THIS MORNING SO
AM EXPECTING THIS PCPN TO CONTINUE INTO THE EARLY MORNING HOURS
ACROSS THE NORTH. WILL THEREFORE GO WITH SMALL POPS ACROSS THE
NW/NRN CWA FOR EARLY TODAY. W/V LOOP AND 00Z U/A ANALYSIS SHOWING
SEVERAL MORE S/W TROFS PRESENT UPSTREAM, ONE OF WHICH PROGGED TO
CROSS INTO THE CNTL PLAINS LATER TODAY. ALL MODELS HOLD OUR SFC
BOUNDARY NEARLY STATIONARY TODAY AS THIS NEXT WAVE APPROACHES THE
AREA FROM THE SOUTH. THIS WILL RESULT A CONTINUED S/SE FLOW OVER WRN
KS WITH GOOD WAA AND MCON DEVELOPING BY LATE DAY ALONG THIS
BOUNDARY. SAME VEERING FLOW PRESENT IN THE LOWER LEVELS BY LATE DAY
AND PER SWODY1 PROGGED SBCAPES WILL RANGE FROM 2000-3000 J/KG.
THEREFORE ONCE AGAIN WOULD EXPECT TO SEE CONVECTION DEVELOP ALONG
THIS BOUNDARY LATE THIS AFTERNOON THEN EXPECT CONVECTION TO BECOME
WIDESPREAD BY EVENING ACROSS THE NW 1/2 OF THE CWA. CURRENT
FORECAST HAS A GOOD HANDLE WITH THIS BUT WILL BUMP POPS UP SOME FOR
TONIGHT IN OUR NW.

FOR FRIDAY 5H HTS BEGIN TO RISE OVER THE WESTERN PLAINS AS A MORE
SIG UPPER TROF MOVES ONTO THE SW CONUS. ALONG WITH HT RISES, GOOD
WAA DEVELOPS IN THE LOWER LEVELS AS OUR SFC BOUNDARY MOVES BACK
NORTHWARD AS A WARM FRONT. WILL LEAVE FORECAST DRY BRING TEMPS BACK
INTO MID 90S TO MOST LOCATIONS.

DAYS 3-7...
THE REMAINDER OF THE FORECAST LOOKS ON TRACK SO NO CHANGES
PLANNED TO THE LATER PERIODS

THANKS FOR THE CORD ICT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   90  66  95  67 /   0   0   0   0
GCK   89  63  95  66 /  20  30   0   0
EHA   91  64  93  66 /   0   0   0   0
LBL   91  66  95  67 /   0   0   0   0
HYS   87  65  95  67 /  30  30   0   0
P28   92  70  93  70 /   0   0   0   0

.DDC...NONE.

FCSTID = 18/15

In the hours before

Local storm report, Jun 19, 11:53 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    2N GARDEN CITY            KS   59 MPH TSTM GUST
06/19/02   FINNEY                         REPORTED BY THE PUBLIC

0920 PM    20S COOLIDGE              KS   1.75 IN HAIL
06/19/02   HAMILTON                       REPORTED BY TRAINED
                                          SPOTTER

1026 PM    8N JOHNSON CITY           KS   1.75 IN HAIL
06/19/02   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT

1046 PM    9S KENDALL                KS   1.75 IN HAIL
06/19/02   HAMILTON                       REPORTED BY TRAINED
                                          SPOTTER

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:57 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott63 min
Jun 19, 8:26 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny64 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jun 19, 9:43 PM CDTFlash Flood WarningDDCHamilton, Kearny3 hr
Jun 19, 10:19 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton41 min
Jun 19, 10:42 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny48 min
Jun 20, 3:35 AM CDTSevere Thunderstorm WarningDDCLane40 min
Jun 20, 4:01 AM CDTSevere Thunderstorm WarningDDCFinney29 min
Jun 20, 8:48 AM CDTSevere Thunderstorm WarningDDCRush42 min
Jun 20, 9:34 AM CDTSevere Thunderstorm WarningDDCRush41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.